Patients who are in the early postoperative period (first 2 days) will sometimes complain of itching. I hear this either during the call I make the evening of surgery or when the patient calls the next day. I follow up this complaint up with a few questions:
How severe is it?
Where do you itch?
Is there any rash?
When did it start?
Most often the itching is a minor irritation. Often they or a family member will immediately think they have to be allergic to one of the medications they are taking. Most often this is not the case.
If the itching is localized to the area of the surgery, then most often it is due to the surgical scrubs not being cleaned off well enough (almost impossible to fully do). This itching goes away quickly when the patient takes their shower and can fully cleanse the soaps away.
I worry more about an allergic reaction if the itching is generalized, includes a rash, and has gotten worse after the second or third dose of some medication. When told this I review medications they are taking and stop the most likely offending one.
Regardless of the cause, if it bothers the patient enough I will tell them to try taking Benadryl to ease the irritation of the itch.
There was an unusual case of itching I encountered once in a postoperative patient. The patient was a 27 yo nurse who developed an elevated temperature (no increased pain, no redness or added tenderness in the surgical area, no pain on urination) and flu like symptoms on the second day after surgery. The rash broke out on the third day after surgery.
Her rash consisted of vesicles located initially on the chest, neck, and later her face and arms.
My initial thought was chicken pox. She initially insisted there was no way it could be, but agreed to see her internist. Turned out I was right.
She was miserable while she recovered, having to deal with the surgery issues AND the chicken pox.